Hail, Kiowa
- When
- May 24, 6:15 PM MST to 6:20 PM MST
- Where
- Kiowa County, 9 mi N of Brandon
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.583, -102.433
4 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 11:59 AM MST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1259 PM MDT TUE MAY 24 2005........CORRECT TIME... .SHORT TERM... (TODAY AND TONIGHT) WILL KEEP THIS BRIEF AS IMPENDING SEVERE THUNDERSTORM WATCH/DEVELOPING MOIST CONVECTION HOT WEATHER ISSUE OF THE MOMENT. CWFA CURRENTLY NOTING FRONTAL BOUNDARY IN NORTHEAST COLORADO WITH BEST MOISTURE POOLING JUST NORTH OF CWFA. IN ADDITION...18Z CAPES HOVERING AROUND 2000 J/KG OVER PORTIONS OF THE EASTERN PLAINS ALONG WITH LIS IN THE -3 TO -5 RANGE AND 0-6KM SHEAR VALUES IN THE 30 TO 35 KNOT RANGE...THEREFORE EXPECT SCATTERED THUNDERSTORMS/SOME SEVERE TO ERUPT THIS AFTERNOON AND CONTINUE INTO TONIGHT...ESPECIALLY OVER THE I-25 CORRIDOR/EASTERN COLORADO PLAINS REGION. FOR WEDNESDAY(TOMORROW)...NORTHERLY SURGE PUSHES THROUGH CWFA BY MORNING WITH COOLER TEMPERATURES AND SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED...ESPECIALLY EASTERN SECTIONS. AT THIS TIME...IT APPEARS THE THE BEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SHOULD BE OVER SOUTHERN SECTIONS OF THE CWFA. .LONG TERM... (WEDNESDAY NIGHT THROUGH NEXT TUESDAY) ...COOLER TEMPS WITH LESS THUNDER ON THE WAY... A RETURN TO COOLER TEMPERATURES APPEARS TO BE ON THE WAY TO SE COLORADO. NORTHWEST FLOW ALOFT IS FORECAST TO STRENGTHEN DURING THE NEXT 24-72 HOURS. THIS...COMBINED WITH OUTFLOW FROM COLORADO/KS MCSS WILL USHER COOLER AND CLOUDIER WEATHER INTO THE REGION. FOR NOW...I PUT IN MOSTLY CLOUDY CONDTIONS OVER THE PLAINS FOR MOST THE WED-NITE-FRIDAY TIME PERIOD FOR THE PLAINS. WITH THE CLOUDS AND COOLER WX...DECIDED TO GREATLY DECREASE THE THUNDER CHANCES AND PUT IN JUST SHOWERS. MAY ALSO SEE A SMATTERING OF NEW SNOW ON TOP OF PIKES PEAK DURING THIS FORECAST TIME PERIOD. FOR THE MTNS...NOT MUCH CHANGE. IT WILL REMAIN DRY AND VERY WARM. THE ONLY EXCEPTION TO THIS IS THE SLV WHERE THE COOLER EASTERLY FLOW MAY GET INTO THE VALLEY FOR THU. CONFIDENCE IS NOT ALL THAT HIGH THAT THIS WILL HAPPEN ATTM...AND LEFT IT ON THE WARM SIDE...BUT WILL ADVICE LATER SHIFTS OF THIS POSSIBILITY. /HODANISH && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE MAY 24 2005 COZ058>089-093>099-251300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT TUE MAY 24 2005 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE BASIN IN EFFECT UNTIL WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL OCCUR OVER THE EASTERN PLAINS OF COLORADO THIS AFTERNOON. A FEW OF THESE STORMS WILL BE SEVERE AND BE CAPABLE OF VERY LARGE HAIL AND WIND GUSTS TO 70 MPH...AND A TORNADO OR TWO. THE BEST CHANCES FOR SEVERE STORMS WILL BE EAST OF A LINE FROM BLACK FOREST TO LA JUNTA TO SPRINGFIELD. A SEVERE THUNDERSTORM WATCH OR TORNADO WATCH MAY BE NEEDED FOR THE EASTERN PLAINS THIS AFTERNOON. HIGH FLOWS ON RIVERS AND CREEKS WILL CONTINUE ACROSS THE UPPER RIO GRANDE BASIN TODAY AND TONIGHT. NUMEROUS SMALLER CREEKS ACROSS THE UPPER RIO GRANDE BASIN WILL CONTINUE TO SEE MINOR LOWLAND FLOODING THROUGH AT LEAST WEDNESDAY MORNING. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY MORNING FOR THESE AREAS. THIS INCLUDES THE SAN LUIS VALLEY. IN THE ARKANSAS BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES...AND EVERYWHERE EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND CREEKS ARE EXPECTED TO RUN HIGH AND FAST TODAY...BUT THEY SHOULD REMAIN WITHIN THEIR BANKS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. IN ADDITION TO THE SNOWMELT FLOOD POTENTIAL MENTIONED IN THE DAY ONE SECTION OF THIS OUTLOOK...THE THREAT OF SEVERE STORMS WILL PERSIST THROUGH THE WEEK ACROSS THE EASTERN PART OF THE AREA. A COMBINATION OF NORTHWEST FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW...WILL SET THE STAGE FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...WITH A FEW STORMS POSSIBLY BEING SEVERE. FOR MORE DETAILS ON THE ONGOING SNOWMELT FLOOD POTENTIAL OVER SOUTHERN COLORADO...PLEASE LINK TO THE WEB SITE FOR THE NATIONAL WEATHER SERVICE IN PUEBLO AT WEATHER.GOV/PUB. CLICK ON THE NEWS OF THE DAY LINKS...OR THE MAP OF SOUTH CENTRAL AND SOUTHEAST COLORADO. YOU CAN ALSO CLICK ON RIVERS AND LAKES FROM THE LEFT HAND MENU ...AND THEN CLICK ON TEXT PRODUCTS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY ALONG THE I-25 CORRIDOR AND THE SOUTHEAST PLAINS AFTER 1 PM TODAY. TM/MM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 700 PM MDT TUE MAY 24 2005 COZ084>086-250200- EL PASO-PUEBLO- 700 PM MDT TUE MAY 24 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 323 FOR THE FOLLOWING AREA... IN COLORADO THIS CANCELS 2 COUNTIES IN EAST CENTRAL COLORADO EL PASO... IN SOUTHEAST COLORADO PUEBLO... THIS INCLUDES THE CITIES OF...COLORADO SPRINGS AND PUEBLO. COZ088>089-093>099-250200- BACA-BENT-CROWLEY-KIOWA-LAS ANIMAS-OTERO-PROWERS- 700 PM MDT TUE MAY 24 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 323 REMAINS VALID UNTIL 8 PM MDT FOR THE FOLLOWING AREA... IN COLORADO THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST COLORADO BACA... BENT... CROWLEY... KIOWA... LAS ANIMAS... OTERO... PROWERS... THIS INCLUDES THE CITIES OF...ORDWAY...OLNEY SPRINGS...EADS... LA JUNTA...ROCKY FORD...TRINIDAD...LAMAR...SPRINGFIELD... WALSH AND LAS ANIMAS. METZE
The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Telephone and power poles down along portions of highway 96.
Flash flooding caused 1 foot of fast flowing water over portions of county road 95.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448845, 5448846, 5448847, 5448848, 5448849, 5448850, 5448851.